Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 147, NWS Cleveland, OH

October 23, 2020Cuyahoga County, Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Oct 23, 2020, 6:44 PM EDT for Cuyahoga County, Lake County, Ohio. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2020, 6:44 PM EDT (22:44 UTC)
Expired
Oct 23, 2020, 6:59 PM EDT
In force
15 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cuyahoga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 37 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS51 KCLE 232244
SVRCLE
OHC035-085-232330-
/O.NEW.KCLE.SV.W.0147.201023T2244Z-201023T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
644 PM EDT Fri Oct 23 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cuyahoga County in northeastern Ohio...
  Southwestern Lake County in northeastern Ohio...

* Until 730 PM EDT.

* At 644 PM EDT, a severe thunderstorm was located over Cleveland,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Cleveland, Painesville, Willowick, Euclid, Mentor, Cleveland
  Heights, Willoughby, Eastlake, Timberlake, Lakeline, Shaker
  Heights, South Euclid, Mayfield Heights, East Cleveland, Lyndhurst,
  University Heights, Wickliffe, Beachwood, Richmond Heights and
  Willoughby Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 8129 4159 8129 4157 8133 4157 8139
      4155 8140 4142 8168 4154 8179 4154 8175
      4161 8162
TIME...MOT...LOC 2244Z 241DEG 31KT 4152 8167 

HAIL...1.00IN
WIND...60MPH
 
$$

Campbell
1 follow-up statement
065 
WWUS51 KCLE 232259
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
659 PM EDT Fri Oct 23 2020

OHC035-085-232309-
/O.CAN.KCLE.SV.W.0147.000000T0000Z-201023T2330Z/
Cuyahoga OH-Lake OH-
659 PM EDT Fri Oct 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUYAHOGA AND
SOUTHWESTERN LAKE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds with 
a line of approaching storms are possible.

LAT...LON 4178 8129 4159 8129 4157 8133 4157 8139
      4155 8140 4142 8168 4154 8179 4154 8175
      4161 8162
TIME...MOT...LOC 2255Z 241DEG 31KT 4158 8152 

$$

Campbell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 4:11 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Oct 23, 4:11 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
411 PM EDT Fri Oct 23 2020

.SYNOPSIS...
As a low moves northeastward from Lake Huron, the trailing cold
front sweeps eastward across our region this evening through the wee
hours of Saturday morning. Behind the front, a high pressure ridge
builds from the Upper Midwest through Saturday. On Sunday, the ridge
begins to exit northeastward from our area as a low develops over
the southern Great Plains and a warm front begins to approach from
the south.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Cyclonic southwesterly to westerly flow aloft persists over our CWA
through Saturday. At the surface, a high pressure ridge exits
eastward as a cold front approaches. This front should sweep
eastward across our CWA from around nightfall this evening through
the first hour or two of Saturday morning. Scattered to numerous
showers and thunderstorms are expected along and ahead of the front.
Moderate instability and effective bulk shear, and moderate to
strong DCAPE will likely allow severe thunderstorms with damaging
wind gusts to affect northern OH, especially along and west of the I-
71 corridor. The preferred window for severe storms exists
through about 10 PM EDT this evening. Despite sizable MUCAPE
within the hail growth zone, rather high melting levels should
curb the severe hail threat. However, marginally- severe hail
the size of quarters is possible with any supercell that
develops. Given projected thermodynamics and kinematics (e.g.
mixed layer LCL heights and large surface-based effective SRH),
there remains a low chance of a tornado, especially in our I-75
corridor counties. Boundary layer stabilization via nocturnal
cooling will greatly reduce the threat of severe storms east of
I-71 this evening and overnight tonight.

Behind the cold front, a surface high pressure ridge builds from the
Upper Midwest. Any lingering rain showers behind the front should
end by daybreak. However, isolated to scattered lake effect rain
showers may stream southeastward from Lake Erie and affect the
snowbelt of northeast OH and northwest PA during the predawn hours
of Saturday morning as cold air deepens. Low temperatures should
reach the upper 30's to mid 40's. The surface high pressure ridge
continues building on Saturday. Lake effect stratocumuli should
stream southeastward and then southward from Lake Erie. Any lake
effect rain showers should end shortly after daybreak as a lowering
subsidence inversion and low-level dry air advection contribute to
decreasing lake-induced CAPE. It will be much colder with afternoon
highs reaching only the mid 40's to around 50 degrees.

The surface ridge persists Saturday night as a subtle shortwave
ridge builds from the west. Lake effect stratocumuli will stream
generally southward and then southwestward from Lake Erie as the
mean steering flow within the cloud layer veers from northerly to
northeasterly. Skies should trend mainly clear outside the lake
effect clouds. Lows should mainly reach the lower to mid 30's, but
lows in the upper 30's to near 40 degrees are expected along and
very near Lake Erie.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The weather pattern will shift starting Sunday afternoon as a
large upper level trough digs into the Rockies and low pressure
begins to develop in the southern Plains. Flow will veer to the
southwest throughout the day Sunday as a warm front begins to
approach the area from the south. Rain chances will increase
Sunday evening into Monday, with the best chance of widespread
rain Monday evening through the overnight hours as a frontal
boundary slowly moves to the south of the area. Precipitable
water values will be well above average for this time of year
and rain could be heavy at times, so the flood potential will
be monitored closely over the next couple of days.

Temperatures will generally be below average both Sunday and
Monday, with highs in the 50s each day. Lows will drop into the
40s Sunday night and the upper 30s to lower 40s on Monday
night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Rain chances decrease slightly late Tuesday through early
Thursday, although there will likely be lingering cloud cover.
Models diverge with the synoptic setup later in the week and the
weather pattern will depend on the evolution of low pressure in
the southern US and the future track/development of a tropical
disturbance that may move inland from the Gulf of Mexico and
track into the southern Ohio Valley towards the end of the week.
Decided to keep PoPs generic for now. Temperatures will remain
below average through the extended period, with highs in the
upper 40s to lower 50s and lows in the 30s to lower 40s.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
A surface high pressure ridge exits eastward as a cold front
approaches our area. This surface front should sweep eastward
across our region between about 22Z/Fri and 05Z/Sat. Breezy
southerly to southwesterly surface winds shift to northwesterly
with the frontal passage. Behind this front, another surface
ridge builds from the Upper Midwest and breezy northwesterly
winds veer gradually to northerly through the end of the TAF
period.

Scattered to numerous showers and thunderstorms are expected
along and ahead of the eastward-moving front, especially between
about 20Z/Fri and 05Z/Sat. Brief MVFR to IFR ceilings, MVFR
visibility, and brief/erratic surface wind gusts up to 40 to 50
knots are possible with these storms. Lingering rain showers
should end within a couple hours after the frontal passage.
Otherwise, scattered to broken stratocumuli are likely through
the end of the TAF period. Any resulting ceilings should be
within the MVFR range. Of note, isolated to scattered lake
effect rain showers may stream southeastward from Lake Erie and
affect northeast OH and northwest PA between about 08Z and
12Z/Sat.

Outlook...Non-VFR possible with periods of rain Sunday night
through Wednesday. Thunderstorms possible Sunday night and
Monday.

&&

.MARINE...
A strong cold front will push thunderstorms east across the lake
this evening. Some thunderstorms will be capable of producing
strong wind gusts. Winds will become northwesterly and increase
to 15 to 25 knots after the frontal passage and a Small Craft
Advisory is in effect this evening through Saturday afternoon.
Northerly winds will gradually decrease to 10 to 15 knots by
Saturday afternoon and will become easterly to northeasterly as
a warm front lifts north towards the lake Sunday afternoon.
Winds will be variable Monday through Wednesday and will
generally remain below 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 8 PM this evening to 5 PM EDT
     Saturday for LEZ142>149.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka
SHORT TERM...Maines
LONG TERM...Maines
AVIATION...Jaszka
MARINE...Maines
Hazardous weather outlook, Oct 23, 3:44 PM EDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Cleveland OH
344 PM EDT Fri Oct 23 2020

LEZ142>145-162>165-OHZ003-006>010-017>019-027>030-036-037-241945-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Wyandot-Crawford-
Richland-Ashland-Marion-Morrow-
344 PM EDT Fri Oct 23 2020

...SEVERE THUNDERSTORM WATCH 501 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Lake Erie, western
Lake Erie, north central Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

LEZ061-146>149-166>169-OHZ011>014-020>023-031>033-038-047-089-
PAZ001>003-241945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Medina-Summit-Portage-Trumbull-Wayne-Stark-
Mahoning-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
Crawford-
344 PM EDT Fri Oct 23 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, north central Ohio, northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 23, 5:39 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
539 PM EDT Fri Oct 23 2020

OHZ011-020-021-031-232230-
Summit-Medina-Cuyahoga-Wayne-
539 PM EDT Fri Oct 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CUYAHOGA...
MEDINA...WEST CENTRAL SUMMIT AND NORTH CENTRAL WAYNE COUNTIES...

At 539 PM EDT, a strong thunderstorm was located over Chippewa Lake,
or near Medina, moving northeast at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Akron, Medina, Parma, Cuyahoga Falls, Strongsville, Brunswick, North
Royalton, Wadsworth, Rittman, Lodi, Creston, Chippewa Lake, Stow,
Broadview Heights, Brecksville, Hinckley, Fairlawn, Richfield,
Seville and Westfield Center.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central Ohio.

LAT...LON 4105 8216 4136 8178 4127 8164 4117 8148
      4091 8195
TIME...MOT...LOC 2139Z 229DEG 30KT 4109 8194

Campbell
Local storm report, Oct 23, 5:53 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
553 PM EDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     TSTM WND DMG     1 NNE FINDLAY           41.05N 83.64W
10/23/2020                   HANCOCK            OH   AMATEUR RADIO

            TREE DOWN ACROSS ROAD ON HULL AVE. TIME
            ESTIMATED VIA RADAR.

&&

ANM
Special weather statement, Oct 23, 6:14 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
614 PM EDT Fri Oct 23 2020

OHZ010-011-232245-
Lorain-Cuyahoga-
614 PM EDT Fri Oct 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CUYAHOGA AND
NORTHEASTERN LORAIN COUNTIES...

At 614 PM EDT, a strong thunderstorm was located near North
Ridgeville, or 7 miles east of Elyria, moving northeast at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Cleveland, Elyria, Parma, Lakewood, Strongsville, Westlake, North
Ridgeville, Avon Lake, Grafton, North Olmsted, Avon, Parma Heights,
Rocky River, Brook Park, Berea, Fairview Park, Middleburg Heights,
Bay Village, Seven Hills and Brooklyn.

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central Ohio.

LAT...LON 4148 8189 4150 8180 4149 8174 4150 8172
      4149 8169 4141 8164 4127 8195 4127 8200
      4135 8209 4151 8197
TIME...MOT...LOC 2214Z 230DEG 33KT 4136 8197

Campbell
Local storm report, Oct 23, 6:22 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
622 PM EDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     3 SE GREEN SPRINGS      41.23N 83.02W
10/23/2020                   SENECA             OH   911 CALL CENTER

            TREE DOWN IN ROADWAY ON SR 101 NEAR SR 19.
            TIME ESTIMATED VIA RADAR.

&&

ANM
Local storm report, Oct 23, 6:27 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
627 PM EDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             1 SSE INDEPENDENCE      41.36N 81.64W
10/23/2020  E1.00 INCH       CUYAHOGA           OH   AMATEUR RADIO

            QUARTER SIZED HAIL.

&&

ANM
Local storm report, Oct 23, 6:28 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
628 PM EDT FRI OCT 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     MARINE TSTM WIND 9 ENE OREGON            41.70N 83.26W
10/23/2020  M62 MPH          LEZ142             OH   MESONET

            54 KNOT PEAK WIND. MESONET STATION TWCO1 8
            ENE OREGON.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:18 AM EDTSmall Craft AdvisoryCLE36 hr
Oct 23, 2:28 PM EDTSpecial Weather StatementCLESandusky62 min
Oct 23, 3:00 PM EDTSpecial Weather StatementCLESeneca45 min
Oct 23, 3:23 PM EDTSpecial Weather StatementCLEErie37 min
Oct 23, 3:28 PM EDTSevere Thunderstorm WarningCLEErie26 min
Oct 23, 3:32 PM EDTSpecial Marine WarningCLE50 min
Oct 23, 4:25 PM EDTSpecial Weather StatementCLEKnox35 min
Oct 23, 4:31 PM EDTSpecial Weather StatementCLELucas29 min
Oct 23, 4:33 PM EDTSpecial Marine WarningCLE117 min
Oct 23, 4:40 PM EDTSpecial Weather StatementCLEWood35 min
Oct 23, 4:58 PM EDTSpecial Weather StatementCLELucas, Ottawa47 min
Oct 23, 5:03 PM EDTSpecial Weather StatementCLEHancock, Wood42 min
Oct 23, 5:05 PM EDTSpecial Weather StatementCLEAshland25 min
Oct 23, 5:05 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Wood40 min
Oct 23, 5:10 PM EDTSevere Thunderstorm WarningCLEHancock, Ottawa, Sandusky, Seneca, Wood, Wyandot52 min
Oct 23, 5:19 PM EDTSpecial Marine WarningCLE86 min
Oct 23, 5:39 PM EDTSpecial Weather StatementCLEMedina51 min
Oct 23, 5:41 PM EDTSevere Thunderstorm WarningCLEErie, Ottawa, Sandusky34 min
Oct 23, 5:43 PM EDTSpecial Marine WarningCLE2 hr
Oct 23, 5:52 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Ottawa, Sandusky, Seneca53 min
Oct 23, 6:10 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake35 min
Oct 23, 6:14 PM EDTSpecial Weather StatementCLELorain31 min
Oct 23, 6:19 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain26 min
Oct 23, 6:24 PM EDTSpecial Marine WarningCLE2 hr
Oct 23, 6:42 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain48 min
Oct 23, 7:05 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain, Medina40 min
Oct 23, 7:08 PM EDTSpecial Weather StatementCLEMarion, Morrow52 min
Oct 23, 7:40 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga32 min
Oct 23, 7:45 PM EDTSpecial Weather StatementCLERichland45 min
Oct 23, 7:55 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Richland, Wayne39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.